Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 2, NWS Aberdeen, SD

May 9, 1999Lyman County, South Dakota

NWS Aberdeen, SD issued this tornado warning at May 9, 1999, 9:26 PM CDT for Lyman County, South Dakota. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1999, 9:26 PM CDT (02:26 UTC)
Expired
May 9, 1999, 10:15 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:40 PM CDTHail 0.88Kennebec, SD
May 9, 9:43 PM CDTThunderstorm Wind 56Kennebec, SD
May 9, 9:45 PM CDTTornado F0Reliance, SDA weak tornado touched down briefly three miles south of Reliance with no damage reported. Path length and width were estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 100226 RRA
TORABR
SDC085-100315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
926 PM CDT SUN MAY 9 1999

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1015 PM CDT

* AT 924 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 18
  MILES NORTHWEST OF CHAMBERLAIN OR 9 MILES SOUTH OF LOWER BRULE
  MOVING NORTH AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  LYMAN                AT 926 PM CDT
  LOWER BRULE          AT 935 PM CDT
  RELIANCE             AT 930 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 9, 3:24 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, May 9, 3:24 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL...NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
324 PM CDT SUN MAY 9 1999

SHORT TERM DISCUSSION

THE THREAT FOR SUPERCELL DEVELOPMENT CONTINUES ACROSS PART OF
CENTRAL SD AND THEN LATER TONIGHT ACROSS PARTS OF NORTHEAST SOUTH
DAKOTA.  ALSO...IN CONCERN IS THE FLOOD THREAT FOR NORTHEAST SOUTH
DAKOTA.

ABR 20Z MODIFIED HODOGRAPH INDICATED A HELICITY OF 420 M2/S2.  ETA
FORECAST HELICITY VALUES WERE APPROX 400 M2/S2 PLUS.  MARGINAL
FORECAST CAPES OF 500 TO 1000 J/KG ALONG A WARM FRONTAL BOUNDARY
NEAR PIR WILL BE THE FOCUS FOR SUPERCELL DEVELOPMENT LATER THIS
EVENING.  AT 20Z...WATER VAPOR LOOP INDICATED A VORT MAX MOVING INTO
ND AT 20Z.  IT IS HARD TO PINPOINT THESE VORT MAXES ON SATELLITE.
THE NEXT ONE SHUD HELP TO ENHANCE VERTICAL MOTION ALONG THE WARM
FRONT BETWEEN 20Z AND 03Z.  THE ETA AND AVN CONTINUE TO HANDLE THIS
EVENT QUITE WELL.  THE NGM CONTINUES TO DIG THE 5H LOW DEEPER AND
HOLD
BACK THE SURFACE LOW.  WILL GO WITH A BLEND WITH THE ETA AND AVN.

IT ALSO APPEARS THAT CENTRAL SD WILL BE ON THE EDGE OF ELEVATED
INSTABILITY.  WILL CONTINUE THE ISOLATED TORNADO THREAT BECAUSE OF
THE HIGH SHEAR VALUE AND MARGINAL INSTABILITY.  IT APPEARS THAT AS
THE SURFACE LOW AND THE WARM FRONT SURGE NORTH TONIGHT TOWARDS
NORTHEAST SD MOST OF THE CONVECTION WILL BECOME MOSTLY ELEVATED.
THEREFORE... LARGE HAIL AND POSSIBLY DAMAGING WINDS WILL BE A PROBLEM.

WENT WITH CATEGORICAL POPS AND THE MENTION OF SEVERE IN THE CENTRAL
AND...NORTHEAST AND WEST CENTRAL ZONES TONIGHT.  BECAUSE OF HIGH
PRECIPTABLE WATER VALUES...HEAVY RAIN IS POSSIBLE.  FLOODING COULD
BECOME A PROBLEM WITH FLASH FLOOD GUIDANCE AVERAGING AROUND 1.5
INCHES.  WILL LET NEXT SHIFT ADDRESS THAT PROBLEM.

GUERRERO

EXTENDED DISCUSION

EXTENDED FORECAST WILL CONTINUE TO DEAL WITH UPPER LOW ACROSS THE
WESTERN UNITED STATES THROUGH THURSDAY. MOIST SOUTHWEST FLOW WILL
CONTINUE TO BRING A CHANCE OF SHOWERS ON WEDNESDAY. THEN A COLD
FRONT SWEEPS ACROSS THE REGION ON THURSDAY BRINGING A CHANCE OF
SHOWERS OR THUNDERSTORMS. SOME DRYING MAY TAKE PLACE AS COLD FRONT
MOVES OFF TO THE EAST ON FRIDAY. TEMPERATURES SHOULD TO CLIMB TO
NEAR SEASONAL NORMALS DURING THE PERIOD.

ECKBERG

.ABR...NONE.

In the hours before

Local storm report, May 9, 6:49 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
649 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    WILMOT                    SD   1.00 INCH HAIL
05/09/99   ROBERTS

END
Local storm report, May 9, 7:18 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
718 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    BROWNS VALLEY             MN   0.88 INCH HAIL
05/09/99   TRAVERSE

END
Local storm report, May 9, 7:25 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
725 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    4 NE VICTOR               SD   1.00 INCH HAIL
05/09/99   ROBERTS

END
Local storm report, May 9, 7:58 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
758 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM 6   WHEATON                   MN   0.75 INCH HAIL
05/09/99   TRAVERSE

END
Local storm report, May 9, 8:24 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
824 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    PRESHO                    SD   1.00 INCH HAIL
05/09/99   LYMAN

END
Local storm report, May 9, 9:13 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
913 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    BLUNT                     SD   1.00 INCH HAIL
05/09/99   HUGHES

END

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:21 PM CDTSevere Thunderstorm WarningABRRoberts34 min
May 9, 7:40 PM CDTTornado WarningABRLyman65 min
May 9, 8:37 PM CDTSevere Thunderstorm WarningABRHughes, Sully33 min
May 9, 8:44 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley46 min
May 9, 9:16 PM CDTFlash Flood WarningABRLyman6 hr
May 9, 9:43 PM CDTSevere Thunderstorm WarningABRBuffalo32 min
May 9, 10:17 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde48 min
May 9, 10:17 PM CDTSevere Thunderstorm WarningABRLyman48 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.